North Carolina, 2020

Flash Flooding and Damaging Winds in North Carolina, May 28, 2020

May 28, 2020 · NWS RAH · 7 events in 4 counties and zones

Multicellular to transient supercell thunderstorms produced strong to isolated damaging wind gusts over the Piedmont and Sandhills. Thunderstorms also anchored along a quasi-stationary outflow boundary over Sampson County and produced significant flooding from Clinton to Turkey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Multicellular to transient supercell thunderstorms produced strong to isolated damaging wind gusts over the Piedmont and Sandhills. Thunderstorms also anchored along a quasi-stationary outflow boundary over Sampson County and produced significant flooding from Clinton to Turkey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 28, 1:15 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 28, 1:15 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
215 PM EDT Thu May 28 2020

.SYNOPSIS...
Deep southerly flow in advance of a slow moving cold front
approaching from the west will keep a moist and humid airmass in
place through Saturday. A cold front will move through the region
late Saturday night, bringing cooler and drier air to NC Sunday
and into early next week.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 215 PM Thursday...

...Locally heavy rain still a threat today...

Deep southerly flow between a seasonably strong and slow moving
upper trough over the Mid-South/Tn Valley and a subtropical ridge
over the Western Atlantic will continue to transport very moist and
humid air into the region.

ATM, some locally heavy showers continue across the eastern NC but
the movement should continue to be fast enough to prevent flooding
concerns. Although it will remain mostly cloudy today, visible
satellite imagery does show the potential for some brief breaks
in cloud cover to allow for some partial/tempered heating, enough so
that the muggy airmass should become moderately unstable by the
afternoon. As afternoon temps climb into the lower to mid 80s,
expect re-development of scattered showers and thunderstorms, with
the best coverage initially expected along and east of US-1, within
the deeper moisture axis in place across eastern half of the
forecast area.

Then by the evening and into the overnight hours, models suggest
an uptick in convection from the southwest, a likely impact from
the upstream impulse/MCV currently over northern Alabama or similar
disturbance that will move into the area. While we will stabilize
some, models suggest we will maintain at least weak instability
across the area overnight to maintain a good chance PoP.

A belt of enhanced wind shear across western NC in association
with the upper trough to our west may support an isolated strong
to severe storm through the early evening. Elsewhere, storms should
remain below severe limits. Due to wet antecedent conditions,
isolated flash flooding will be primary threat, especially in urban
and poor drainage areas.

Expect muggy conditions overnight with lows in the upper 60s to
lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 230 AM Thursday...

Ample moisture with dew points around 70 will start the day Friday.
Our region will then receive a glancing blow from the a shortwave
trough that is expected to swing from the Ohio Valley to northern
Mid-Atlantic states late Friday. Strong heating and the presence of
the Piedmont trough will lead to scattered thunderstorms Friday
afternoon. The activity may become more robust as it develops
eastward into higher instability due to surface heating late
afternoon and evening. Highs should top out in the mid 80s (83 NW to
88 Sandhills). A few strong storms will be possible late in the
afternoon into the mid-evening hours.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 230 AM Thursday...

The main cold front associated with the pattern change to troughing
aloft is expected to move through the region late Saturday and
Saturday night. There will continue to be scattered showers/storms,
especially during Sat afternoon and evening. Much drier air will
overspread the region Sunday and Sunday night, confining the chance
of showers to the SE zones Sunday, then NIL POP and weather on
Sunday night into next week. Highs will cool back into the 70s with
lows in the 50s (5-10 degrees below normal Sunday through Tuesday),
moderating again by Wednesday to near normal readings.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 215 PM Thursday...

24 hour TAF period: Afternoon heating will allow ceilings to lift to
low-end VFR at all TAF sites by 20z. Scattered showers and
thunderstorms will re-develop across the area this afternoon
and could linger well into the evening and overnight hours
owing to weak disturbances moving through the area. The moist
airmass in place will support the development of widespread
LIFR to MVFR stratus across the area overnight. These sub-VFR
ceilings are expected to lift to VFR between 15 to 18z Friday
with scattered convection expected once again Friday afternoon
and evening.

Looking ahead: Very moist air will remain in place will support
scattered to numerous showers and thunderstorms on Saturday as a
cold front moves east through the area. The very moist air will also
support widespread sub-VFR conditions in early morning fog/stratus.
Drier and cooler air in the wake of the cold front will result in
predominately VFR conditions Sunday through early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/Badgett
NEAR TERM...CBL
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...CBL
Hazardous weather outlook, May 28, 3:18 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
418 AM EDT Thu May 28 2020

NCZ007-021>025-038>040-073>076-083-084-290830-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
418 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Locally heavy rain will occur with scattered thunderstorms, mainly
this afternoon and early evening. Urban and small stream flooding may
occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

NCZ008>011-026>028-041>043-077-078-085-086-088-089-290830-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-
Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
418 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms with locally heavy rain are
expected today into this evening. Any training of the thunderstorms
with heavy rainfall may produce urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and scattered thunderstorms may again produce locally heavy
rainfall, mainly Friday afternoon and evening. Urban and small
stream flooding may occur.

In the hours before

Special weather statement, May 28, 2:41 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
341 PM EDT Thu May 28 2020

NCZ075-083>086-088-282045-
Scotland NC-Anson NC-Richmond NC-Hoke NC-Moore NC-Cumberland NC-
341 PM EDT Thu May 28 2020

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
MOORE...SCOTLAND...ANSON...RICHMOND...CUMBERLAND AND HOKE COUNTIES
UNTIL 445 PM EDT...

At 340 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 6 miles southwest of
Hamlet to Shannon. Movement was northeast at 15 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Fayetteville, Laurinburg, Southern Pines, Rockingham, Wadesboro,
Raeford, Fort Bragg, Pinehurst, Hamlet and Aberdeen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3480 7968 3482 8032 3521 8026 3516 8022
      3519 8011 3514 8008 3514 8002 3521 7925
      3517 7912 3526 7876 3525 7863 3509 7867
      3499 7864 3486 7850 3483 7890 3495 7904
      3483 7919 3484 7935 3477 7933 3463 7947
TIME...MOT...LOC 1940Z 219DEG 14KT 3481 7976 3487 7914

10

The radar

The Columbia radar (KCAE), 153 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Stanly

When
May 28, 3:10 PM EST
Where
Stanly County, 3.57 mi SSE of Stanfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.186, -80.397

A tree was reported down on a car at the intersection of Robert Drive and North Carolina Highway 200.

Thunderstorm Wind, Stanly

When
May 28, 3:12 PM EST
Where
Stanly County, 1.7 mi SW of Big Lick
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.230, -80.368

Trees and power lines were reported down at Big Lick Road and Oak Grove Road.

Thunderstorm Wind, Moore

When
May 28, 4:25 PM EST
Where
Moore County, 1.8 mi WNW of Robbins
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.435, -79.631

One tree was reported down across the railroad tracks near the 1300 block of Spies Road.

Flash Flood, Sampson

When
May 28, 4:54 PM EST to 8:00 PM EST
Where
Sampson County, 2.65 mi ESE of Poplar Grove to 2.7 mi ESE of Poplar Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.100, -78.180

Flash flooding was reported along Interstate 40 near mile marker 357, where a water rescue occurred.

Thunderstorm Wind, Chatham

When
May 28, 4:55 PM EST
Where
Chatham County, 5.28 mi ENE of Gulf
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.590, -79.200

Trees were reported down on power lines near the intersection of Walter Bright Road and Everette Dowdy Road.

Flash Flood, Sampson

When
May 28, 5:22 PM EST to 8:10 PM EST
Where
Sampson County, 0.89 mi NW of Turkey to 4.09 mi SE of Moultonville
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
911 Call Center
Coordinates
34.990, -78.210

Multiple roads were reported washout across central Sampson County, including near Highway 24 and Summerhill Road, Curtis Ivey Road and Summerhill Road, Six Runs Church Road and Old Warsaw Road, and the 5000 block of Dave Bright Road.

Flash Flood, Sampson

When
May 28, 5:38 PM EST to 8:10 PM EST
Where
Sampson County, 2.68 mi SW of Moultonville to 2.56 mi SW of Moultonville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
34.970, -78.280

Flash flooding along Reedsford Road resulted in a water rescue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894117, 894118, 894119, 894121, 894120, 894122, 894123.